Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 33, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Apr 11, 2001, 2:14 AM CDT for Barton County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 11, 2001, 2:14 AM CDT (07:14 UTC)
- Expired
- Apr 11, 2001, 3:00 AM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Barton County, KS
The radar
The Dodge City radar (KDDC), 128 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 11, 2:32 AM CDT | Thunderstorm Wind 52 E | Ellinwood, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 11, 12:00 AM CDT | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 2242 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 205 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KICT 110721 RRA SVRICT KSC009-110800- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING...RETRANSMISSION NATIONAL WEATHER SERVICE WICHITA KS 214 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN CENTRAL KANSAS * UNTIL 300 AM CDT. * AT 208 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF GREAT BEND ARPT...OR ABOUT 5 MILES SOUTH OF GREAT BEND...MOVING NORTHEAST AT 50 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR GREAT BEND AROUND 215 AM CDT... NEAR ELLINWOOD AROUND 220 AM CDT... NEAR CHEYENNE BOTTOMS AROUND 225 AM CDT... NEAR CLAFLIN AROUND 230 AM CDT... THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... DAMAGING WINDS GREATER THAN 60 MILES AN HOUR... SEEK A STURDY SHELTER IMMEDIATELY A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR BARTON COUNTY UNTIL 300 AM CDT. LAT...LON 3828 9893 3827 9850 3852 9850 3860 9888 /CARUSO NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 9:48 PM CDT, 4 hours 26 minutes earlier.
Area forecast discussion, Apr 10, 9:48 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 948 PM CDT TUE APR 10 2001 ...UPDATED... HIGH BASED CNVTN THAT DVLP ARND SUNSET W OF DRYLN NOW TAKING SHAPE OF SQUALL LN AS IT ENCOUNTERS DEEPER LO LVL MSTR OVR DRYLN. MODIFIED SOUNDINGS FM 00Z OUN AND LAPS TO OUR SW WOULD SUGGEST MUCAPES ARND 2000 J/KG TO OUR SW ACRS NWRN OKLA. MAIN SQUALL LN STILL LOOKS TO COME OUT ACRS WRN CWA AFT 06Z...BUT SOME ELEVATED INSTBY/LO LVL JET MAY ALLOW FOR SCT CNVTN AHD OF THE LN. GENLY...LTL CHG TO FCST NEEDED. STGR LINEAR FORCING SHOULD ACCELERATE LN ACRS THE CWA DURING THE PREDAWN HRS...WITH DAMAGING WIND GUSTS THE PRIMARY SVR THREAT. DARMOFAL .ICT...NONE.
In the hours before
Special weather statement, Apr 10, 11:35 PM CDT, 2 hours 39 minutes before
KSZ032-033-047-110500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1135 PM CDT TUE APR 10 2001 ...SEVERE WEATHER WATCH MESSAGE... SEVERE THUNDERSTORM WATCH NUMBER 124 IN EFFECT UNTIL 4 AM CDT FOR RUSSELL...LINCOLN AND BARTON COUNTIES HAS BEEN REPLACED BY TORNADO WATCH NUMBER 125...IN EFFECT UNTIL 4 AM CDT. KED
Special weather statement, Apr 11, 12:50 AM CDT, 1 hour 24 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110650- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1250 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 444.0 MHZ. EMERGENCY TRAFFIC WILL BE ON 146.82 MHZ. NNNN
Special weather statement, Apr 11, 1:21 AM CDT, 53 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-110645- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 121 AM CDT WED APR 11 2001 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED AT 146.82 AND 145.13 MHZ. ALTHOUGH WE CAN EASILY HEAR SKYWARN NETS AS FAR NORTH AS RUSSELL, AND EAST TOWARDS CHANUTE...THE NATIONAL WEATHER SERVICE ANTENNA IS ONLY AT 20 FEET AT THE CURRENT TIME, AND MAY HAVE TROUBLE TRANSMITTING. WE HOPE TO HAVE THE ANTENNA BACK UP TO FULL WORKING ORDER LATER THIS WEEK OR EARLY NEXT. NOONAN NNNN
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 11, 1:11 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Apr 11, 2:34 AM CDT | Severe Thunderstorm Warning | ICT | Rice | 41 min |
| Apr 11, 2:47 AM CDT | Tornado Warning | ICT | Ellsworth, Rice | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.